Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Are Hamiltonian flows geodesic flows?


Authors: Christopher McCord, Kenneth R. Meyer and Daniel Offin
Journal: Trans. Amer. Math. Soc. 355 (2003), 1237-1250
MSC (2000): Primary 37N05, 34C27, 54H20
Published electronically: October 17, 2002
MathSciNet review: 1938755
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: When a Hamiltonian system has a ``Kinetic + Potential'' structure, the resulting flow is locally a geodesic flow. But there may be singularities of the geodesic structure; so the local structure does not always imply that the flow is globally a geodesic flow. In order for a flow to be a geodesic flow, the underlying manifold must have the structure of a unit tangent bundle. We develop homological conditions for a manifold to have such a structure.

We apply these criteria to several classical examples: a particle in a potential well, the double spherical pendulum, the Kovalevskaya top, and the $N$-body problem. We show that the flow of the reduced planar $N$-body problem and the reduced spatial 3-body are never geodesic flows except when the angular momentum is zero and the energy is positive.


References [Enhancements On Off] (What's this?)

  • 1. R. Abraham and J. Marsden, Foundations of Mechanics, Benjamin Cummings, London, 1978. MR 81e:58025
  • 2. V. I. Arnold, Dynamical Systems III, Encyclopaedia of Math.Sci., vol. 3, Springer-Verlag, New York, 1988. MR 88m:58043
  • 3. E. A. Belbruno, Two-body motion under the inverse square central force and equivalent geodesic flows, Celest. Mech. 15(4) (1977) 467-476. MR 57:4239
  • 4. -, Regularization and geodesic flows, Classical Mechanics and Dynamical Systems, (Eds. R. Devaney and Z. Nitecki), Lecture Notes in Pure and Applied Mathematics, Marcel Dekker, New York, 1981, 1-11. MR 82k:58002
  • 5. G. D. Birkhoff, Dynamical Systems, Amer. Math. Soc., Providence, RI, 1927.
  • 6. H. Cabral, On the Integral Manifolds of the $N$-Body Problem, Invent. Math. 20 (1973) 59 - 72. MR 49:9870
  • 7. H. Cabral and C. K. McCord, Topology of the integral manifolds of the spatial $N$-Body Problem with positive energy, J. Dyn. Diff. Eqs. 14 (2002), 259-293.
  • 8. A. Dold, Lectures on algebraic topology, Springer-Verlag, New York: 1972. MR 54:3685
  • 9. H. R. Dullin, Die Energieflächen des Kowalewskaja-Kreisels, Verlag Mainz, Wissenschaftsverlag, Aachen, 1994. MR 97f:70009
  • 10. C. W. Groetsch, Inverse Problems in the Mathematical Sciences, Vieweg, Wiesbaden, 1993. MR 94m:00008
  • 11. D. Husemoller, Fibre bundles, Graduate Texts in Mathematics, No. 20. Springer-Verlag, New York-Heidelberg, 1975. MR 51:6805
  • 12. A. Iacob, Invariant manifolds in the motion of a rigid body about a fixed point, Rev. Roum. Math. Pures Appl., XVI(10), 1971, 1-25. MR 46:2937
  • 13. M. P. Kharlamov, Topological analysis of integrable problems of rigid body dynamics (Russian), Leningrad. Univ., Leningrad, 1988. MR 89i:58036
  • 14. J. E. Marsden, Lectures on Mechanics, London Math. Soc. Lecture Note Ser. 174, Cambridge University Press, Cambridge, 1992. MR 93f:58078
  • 15. J. E. Marsden and A. Weinstein, Reduction of symplectic manifolds with symmetries, Rep. Math. Phys., 5 (1974), 121-130. MR 53:6633
  • 16. C. K. McCord, On the homology of the integral manifolds in the planar N-body problem, Ergodic Theory & Dynamical Systems 21 (2001) 861 - 883.
  • 17. C. K. McCord and K. R. Meyer, Cross Sections in the Three-Body Problem, J. Dyn. Diff. Eqs. 12 (2000), 247-271. MR 2001k:70011
  • 18. -, Integral manifolds of the restricted three-body problem, Ergodic Theory & Dynamical Systems 21 (2001) 885 - 914.
  • 19. C. K. McCord, K. R. Meyer and Q. Wang, The integral manifolds of the three-body problem, Mem. Amer. Math. Soc., 628 (1998) 1-91. MR 98i:70004
  • 20. K. R. Meyer, Symmetries and integrals in mechanics, Dynamical Systems, M. Peixoto (ed.), Academic Press, New York, 1973. MR 48:9760
  • 21. K. R. Meyer and G. R. Hall, Introduction to Hamiltonian Dynamical Systems and the $N$-body Problem, Springer-Verlag, New York, 1992. MR 93b:70002
  • 22. J. Milnor, Morse Theory, Princeton Univ. Press, Princeton, NJ, 1963. MR 29:634
  • 23. -On the geometry of the Kepler problem, Amer. Math. Monthly, 90 (1983) 353-365. MR 84i:70008
  • 24. J. K. Moser, Regularization of Kepler's problem and the averaging method on a manifold, Comm. Pure Appl. Math. XXIII (1970) 609-635. MR 42:4824
  • 25. A. A. Oshemkov, Fomenko invariants for the main integrable cases of the rigid body motion equations, Topological Classification of Integrable Systems, (Ed. A. T. Fomenko), Amer. Math. Soc., 1991, 67-146. MR 93b:58057
  • 26. Yu Osipov, The Kepler problem and geodesic flows in spaces of constant curvature, Celest. Mech., 16, 1977, 191-208. MR 58:18598
  • 27. S. Smale, Topology and Mechanics, II. Invent. Math., 11 (1970) 45 - 64. MR 47:9671
  • 28. A. Wintner, The Analytical Foundations of Celestial Mechanics, Princeton Univ. Press, 1941. MR 3:215b
  • 29. G. W. Whitehead, Elements of homotopy theory, Graduate Texts in Mathematics, 61. Springer-Verlag, New York-Berlin, 1978. MR 80b:55001
  • 30. E. T. Whittaker, A Treatise on the Analytic Dynamics of Particles and Rigid Bodies with an Introduction to the Problem of Three Bodies, 4th ed., Cambridge Univ. Press, 1937.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37N05, 34C27, 54H20

Retrieve articles in all journals with MSC (2000): 37N05, 34C27, 54H20


Additional Information

Christopher McCord
Affiliation: University of Cincinnati, Cincinnati, Ohio 45221-0025
Email: CHRIS.MCCORD@UC.EDU

Kenneth R. Meyer
Affiliation: University of Cincinnati, Cincinnati, Ohio 45221-0025
Email: KEN.MEYER@UC.EDU

Daniel Offin
Affiliation: Queen’s University, Kingston, Ontario K7L 4V1, Canada
Email: OFFIND@MAST.QUEENSU.CA

DOI: http://dx.doi.org/10.1090/S0002-9947-02-03167-7
PII: S 0002-9947(02)03167-7
Keywords: Hamiltonian systems, geodesic flows, Jacobi metric, three--body problem
Received by editor(s): January 2, 2002
Received by editor(s) in revised form: May 10, 2002
Published electronically: October 17, 2002
Additional Notes: This research was partially supported by grants from the Taft Foundation, the NSF and the NSERC
Article copyright: © Copyright 2002 American Mathematical Society